Ohio, 2010

Hail and Damaging Winds in Ohio, August 15, 2010

August 15, 2010 · NWS CLE · 15 events in 3 counties and zones

An area of low pressure located in Ontario, Canada and associated occluded frontal system passed through the area during the afternoon and evening hours on August 15, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$405,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure located in Ontario, Canada and associated occluded frontal system passed through the area during the afternoon and evening hours on August 15, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 15, 1:36 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 15, 1:36 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
236 PM EDT SUN AUG 15 2010

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST ACROSS THE AREA TONIGHT. HIGH PRESSURE
WILL MOVE EAST TO THE FORECAST AREA BY MONDAY NIGHT. THE HIGH WILL
MOVE EAST OF THE REGION BY TUESDAY NIGHT AND OFF CAPE COD BY
WEDNESDAY NIGHT. A RIDGE WILL EXTEND BACK WEST OVER THE REGION
THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE COLD FRONT WILL MOVE EAST ACROSS THE AREA THIS AFTERNOON AND
EVENING. SHOWERS AND THUNDERSTORMS APPEAR TO BE SPORADIC WITH SOME
DEVELOPMENT ALONG THE FRONTAL BOUNDARY. THE DEEP MOISTURE REMAINS
WELL EAST OF THE FRONT WITH A FAIRLY DRY AIR MASS JUST AHEAD OF THE
BOUNDARY. HOWEVER...HIGH DEW POINTS IN THE MID 70S IS PROVIDING
ENOUGH LOW LEVEL MOISTURE FOR THUNDERSTORM DEVELOPMENT. LATEST SPC
GUIDANCE INDICATING A MORE ORGANIZED AREA OF CONVERGENCE BEGINNING
TO DEVELOP ALONG THE FRONT THIS AFTERNOON.

SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED AND THE ZONES HAVE BEEN
SENT OUT EARLY TO ACCOUNT FOR THE SEVERE THUNDERSTORM WATCH.

EXPECTING SHOWERS AND THUNDERSTORMS TO OCCUR INTO THE EARLY EVENING
HOURS AND THEN END AS FRONT MOVES THROUGH FROM WEST TO EAST. DEW
POINTS WILL NOTICEABLY DROP THROUGH THE NIGHT AS DRIER LOW LEVEL AIR
MASS PENETRATES THE REGION.

COOL AIR ADVECTION DURING THE NIGHT WILL CAUSE TEMPERATURES TO FALL
INTO THE LOWER 60S IN THE WEST AND MIDDLE 60S ELSEWHERE FOR TONIGHT.

&&

.SHORT TERM /MONDAY THROUGH THURSDAY NIGHT/...
HIGH PRESSURE QUICKLY BUILDS EAST INTO THE REGION ON MONDAY AND THIS
SHOULD BRING A RETURN BACK TO FAIR COOLER WEATHER ONCE AGAIN.

THE BENIGN WEATHER PATTERN WILL CONTINUE INTO WEDNESDAY AS HIGH
PRESSURE DOMINATES THE REGION. MODELS ARE HINTING AT A FAST MOVING
SHORTWAVE TROUGH MOVING EAST INTO THE FORECAST AREA BY WEDNESDAY
MORNING. THE UPPER LEVEL FEATURE HAS LIMITED MOISTURE ASSOCIATED
WITH IT SO I THINK THE SLIGHT CHANCE FOR SHOWERS STILL HOLDS. A
SLIGHTLY BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS ARRIVES
THURSDAY AFTERNOON...ESPECIALLY NEAR THE LAKE WHEN A COLD FRONT
BEGINS TO PUSH SOUTH TOWARD LAKE ERIE. DAY TIME HEATING AHEAD OF THE
FRONT ALONG WITH SOME MOISTURE BEGINNING TO PUSH INTO THE AREA COULD
SET OFF A FEW SHOWERS AND THUNDERSTORMS. SO WILL ADD A MENTION OF
THE PRECIPITATION FOR THURSDAY AFTERNOON INTO THURSDAY NIGHT.

TEMPERATURES WILL SETTLE BACK DOWN TO NEAR NORMAL TEMPERATURES
THROUGH THIS PERIOD. WILL MAKE A FEW TWEAKS TO THE HIGHS AND LOWS
BUT CLOSE TO GUIDANCE.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
NOT A LOT OF CONFIDENCE IN THE LONG TERM FORECAST. MOST MODELS SHOW
THE COLD FRONT BECOMING STATIONARY SOMEWHERE FROM THE LOCAL FORECAST
AREA TO THE TENNESSEE VALLEY AND THEN TRYING TO MOVE BACK NORTH AS A
WARM FRONT. THE EXACT LOCATION AND TIMING OF THE BOUNDARY WILL
DETERMINE THE SPECIFIC WEATHER. THE 00Z ECMWF WAS AN OUTLIER AND
WRAPPED UP A SURFACE LOW THAT LOOKED WAY TOO STRONG OVER THE GREAT
LAKES BY THE WEEKEND. WILL TRY TO SNEAK A PEAK AT THE 12Z ECMWF WHEN
IT ARRIVES OTHERWISE WILL GO WITH THE IDEA OF A STATIONARY FRONT
MOVING BACK NORTH AS A WARM FRONT OR AN INVERTED TROUGH AND A CHANCE
OF SHOWERS AND THUNDERSTORMS. NOT THRILLED WITH THE IDEA OF KEEPING
A LOW PROBABILITY OF SHOWERS AND STORMS FOR SEVERAL DAYS BUT WILL
DO SO UNTIL WE CAN GET A BETTER IDEA HOW THINGS MIGHT PLAY OUT. WILL
NOT GO AS WARM AS SOME OF THE TEMP GUIDANCE DURING THE DAY IN CASE
THERE ARE CLOUDS AND SHOWERS AND SOME LIGHT NORTHEAST TO SOUTHEAST
FLOW. FORECAST TEMPS WILL GENERALLY BE NEAR NORMAL.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
CUMULUS FIELD ACROSS NE OH/NW PA IS AT MVFR CEILINGS BUT CLOUD
DECK SHOULD RAISE DURING THE AFTERNOON. AT 18Z THE SHOWERS AND
DEVELOPING THUNDERSTORMS WERE COMING FROM TWO SOURCES...A TROUGH
ACROSS WESTERN OHIO...AND THE ACTUAL FROM ACROSS SE LOWER MI AND
NORTHERN INDIANA. THE STORMS WILL CONTINUE TO INCREASE DURING THE
AFTERNOON. WILL INCLUDE SEVERAL HOURS OF TEMPO THUNDER FOR THE NE
OH/NW PA TAF SITES FRO MID AFTERNOON INTO EARLY TONIGHT. MAY NEED
TO EXTEND THE THUNDER FORECAST IF THE STORMS LINGER EARLY TONIGHT.
A LITTLE FOG MAY DEVELOP ACROSS NE OH/NW PA TONIGHT AFTER THE
SHOWERS/STORMS MOVE EAST.

.OUTLOOK...VFR TUESDAY THROUGH THURSDAY. NON-VFR CONDITIONS
POSSIBLE FRIDAY IN SHOWERS/STORMS.

&&

.MARINE...
THE WIND WILL INCREASE AGAIN ON THE LAKE AS THE COLD FRONT COMES
THROUGH THIS EVENING. THE GRADIENT IS TIGHTER ON THE WEST HALF OF
THE LAKE BUT THE WEST-SOUTHWEST FETCH FAVORS THE EAST HALF OF THE
LAKE SO I SUSPECT WE WILL SEE WAVES BUILD ACROSS THE LAKE ALTHOUGH
PROBABLY TOPPING OFF AT 3 OR PERHAPS 4 FEET. THE WEST FLOW FOR MUCH
OF THIS WEEK WILL KEEP THE EAST HALF OF THE LAKE EAST OF CLEVELAND
CHOPPY. AT THIS POINT...IT STILL SEEMS THAT THE WIND/WAVES WILL
REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA BUT SMALL CRAFT
OPERATORS SHOULD FREQUENTLY CHECK THE FORECAST AND FORECAST
DISCUSSION.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIK
Hazardous weather outlook, Aug 15, 1:15 PM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
215 PM EDT SUN AUG 15 2010

LEZ061-145>149-162>169-OHZ010>014-023-033-089-PAZ001>003-161815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-TRUMBULL-MAHONING-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
215 PM EDT SUN AUG 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING THAT COULD BRING DAMAGING WINDS. LOCALLY HEAVY RAINFALL
WILL ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

LEZ142>144-OHZ003-006>009-017>022-027>032-036>038-047-161815-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MARION-MORROW-HOLMES-KNOX-
215 PM EDT SUN AUG 15 2010

...SEVERE THUNDERSTORM WATCH 617 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT SEVERE THUNDERSTORM WATCH
NUMBER 617.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING THAT COULD BRING DAMAGING WINDS. LOCALLY HEAVY RAINFALL
WILL ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

In the hours before

Special weather statement, Aug 15, 1:01 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
201 PM EDT SUN AUG 15 2010

OHZ027-028-036-037-151915-
WYANDOT-CRAWFORD-MARION-MORROW-
INCLUDING THE CITIES OF...UPPER SANDUSKY...CAREY...BUCYRUS...
MARION...MOUNT GILEAD
201 PM EDT SUN AUG 15 2010

SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION IN THE NEXT 30 MINUTES.
SOME OF THESE THUNDERSTORMS COULD PRODUCE WINDS OF 35 MPH AND
HEAVY RAIN.
Special weather statement, Aug 15, 1:04 PM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
204 PM EDT SUN AUG 15 2010

OHZ027-028-036-037-151915-
WYANDOT-CRAWFORD-MARION-MORROW-
INCLUDING THE CITIES OF...UPPER SANDUSKY...CAREY...BUCYRUS...
MARION...MOUNT GILEAD
204 PM EDT SUN AUG 15 2010

SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION IN THE NEXT 30
MINUTES. SOME OF THESE THUNDERSTORMS COULD PRODUCE WINDS OF 35 MPH
AND HEAVY RAIN.
Special weather statement, Aug 15, 2:45 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
345 PM EDT SUN AUG 15 2010

OHZ027-028-036-037-152045-
WYANDOT-CRAWFORD-MARION-MORROW-
INCLUDING THE CITIES OF...UPPER SANDUSKY...CAREY...BUCYRUS...
MARION...MOUNT GILEAD
345 PM EDT SUN AUG 15 2010

SHOWERS AND THUNDERSTORMS ARE CONTINUING OVER THE AREA...PRODUCING HEAVY
RAIN AND SOME GUSTY WINDS.

The radar

The Detroit radar (KDTX), 131 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
August 15, 4:30 PM EST to 4:35 PM EST
Where
Lucas County, 4 mi W of Monclova to 1.29 mi W of Monclova
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
41.550, -83.807

Thunderstorm downburst winds estimated to be as much as 75 mph caused considerable damage in the Monclova area. A damage path nearly three miles in length was observed. Hundreds of trees were downed along the damage path. A couple homes were also damaged.

Hail, Wood

When
August 15, 4:34 PM EST
Where
Wood County, Perrysburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.570, -83.630

Penny sized hail occurred with this thunderstorm.

Thunderstorm Wind, Lucas

When
August 15, 4:47 PM EST
Where
Lucas County, Toledo Metcalf Fld
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
41.570, -83.480

A 60 mph thunderstorm wind gust was measured at Metcalf Field.

Hail, Wood

When
August 15, 4:53 PM EST
Where
Wood County, Millbury
Measured
0.75 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.570, -83.430

Penny sized hail was reported during this thunderstorm.

Hail, Ottawa

When
August 15, 4:53 PM EST
Where
Ottawa County, Genoa
Measured
1.25 in hail
Property damage
$20,000
Reported by
Public
Coordinates
41.520, -83.370

Half dollar sized hail was observed.

Hail, Ottawa

When
August 15, 5:04 PM EST
Where
Ottawa County, Genoa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.520, -83.370

Penny sized hail was reported during this thunderstorm.

Hail, Ottawa

When
August 15, 5:04 PM EST
Where
Ottawa County, Genoa
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.520, -83.370

Quarter sized hail was measured during this thunderstorm.

Hail, Ottawa

When
August 15, 5:11 PM EST
Where
Ottawa County, Elmore
Measured
0.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.480, -83.300

Penny sized hail was reported with this thunderstorm.

Thunderstorm Wind, Ottawa

When
August 15, 5:11 PM EST
Where
Ottawa County, Elmore
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.480, -83.300

Thunderstorm winds downed a couple of 12-15 diameter tree limbs.

Thunderstorm Wind, Ottawa

When
August 15, 5:11 PM EST
Where
Ottawa County, Elmore
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.480, -83.300

Thunderstorm winds downed a three foot diameter tree onto Toledo Street.

Thunderstorm Wind, Ottawa

When
August 15, 5:11 PM EST
Where
Ottawa County, Elmore
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Amateur Radio
Coordinates
41.480, -83.300

Thunderstorm winds downed numerous large tree limbs onto power lines. Widespread power outages resulted in the eastern portion of Elmore.

Thunderstorm Wind, Ottawa

When
August 15, 5:25 PM EST
Where
Ottawa County, Oak Harbor
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.520, -83.150

Thunderstorm winds downed several large limbs. A railroad crossing bar was also snapped off by the high winds.

Thunderstorm Wind, Ottawa

When
August 15, 5:25 PM EST
Where
Ottawa County, Oak Harbor
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.520, -83.150

Thunderstorm winds downed numerous large trees and power lines. Two trees measuring four feet in diameter and thirty feet tall were uprooted. A vehicle was damaged by one of the trees.

Thunderstorm Wind, Ottawa

When
August 15, 5:25 PM EST
Where
Ottawa County, Oak Harbor
Measured
50 kt (58 mph) estimated gust
Property damage
$70,000
Reported by
Amateur Radio
Coordinates
41.520, -83.150

Thunderstorm winds uprooted a tree measuring four feet in diameter and 70 feet in height. The tree fell onto a house and caused moderate damage.

Thunderstorm Wind, Ottawa

When
August 15, 5:31 PM EST
Where
Ottawa County, 3 mi E of Oak Harbor
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.520, -83.092

A thunderstorm wind gust of 61 mph was measured. Thunderstorm winds downed small tree limbs at the time of the measured gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242584, 242580, 242600, 242587, 242603, 242576, 242585, 242591, 242594, 242597, 242599, 242592, 242593, 242595, 242602.